Ohio, 2008

Flash Flood and Damaging Wind in Ohio, August 24, 2008

August 24, 2008 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed ahead of a weak cold front, producing localized wind damage and flooding across southwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of a weak cold front, producing localized wind damage and flooding across southwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 24, 3:14 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 24, 3:14 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
414 PM EDT SUN AUG 24 2008

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE FORECAST AREA
THIS EVENING AS A WEAK COLD FRONT DRIFTS ACROSS THE REGION. HIGH
PRESSURE WILL SPREAD ACROSS THE GREAT LAKES ON MONDAY BRINGING
DRIER COOLER WEATHER. THE REMNANTS OF TROPICAL STORM FAY WILL
APPROACH THE OHIO VALLEY FROM THE SOUTH BY MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
COLD FRONT BISECTING NW FCST AREA AT 19Z...ROUGHLY RUNNING FROM
JUST SOUTH OF KMNN TO JUST WEST OF KDAY SW INTO SRN INDIANA. SCT
TSTMS HAVE DVLPD OVER LAST FEW HOURS INVOF THE BNDRY IN MOIST
UNSTABLE CONVERGENT ZONE. TEMPS HAD WARMED INTO THE U80S AND L90S
AHEAD OF THE FRNTL BNDRY.

LAPS SOUNDINGS INDCG MODERATELY UNSTABLE ATMOSPHERE WITH SBCAPES
AT 2000-2500 J/KG IMMEDIATELY AHEAD OF THE FRONT. SPC MESOANALYSIS
SHWNG DEEP MOISTURE POOLING AND CONVERGENCE ALONG THETA-E AXIS
INVOF FRNTL BNDRY. TSTMS REMAIN SUBSEVERE AS BL SHEAR VALUES
HOVERING AROUND 15KTS. WHERE UPR LVL FORCING AND BL SHEAR ARE
SLIGHTLY BETTER ACRS NRN OH...HAVE SEEN MORE ORGANIZED AND WIDESPREAD
CONVECTION DVLP. MAJORITY OF THIS ACTIVITY IS STAYING JUST NORTH
OF THE FCST AREA. EXPECT COVERAGE WILL INCREASE SOMEWHAT FURTHER
SOUTHWEST ALONG THE LINE ACRS SRN INDIANA AND INTO WRN FCST AREA
OVER NEXT FEW HOURS AS DYNAMICS INCREASE AHEAD OF APPCHG MID LVL
S/WV. 12Z GFS/NAM/RUC ALL INDCG UPR LVL SPEED MAX DVLPG ON LEE
SIDE OF APPCHG S/WV ERLY THIS EVNG...WHICH WILL LIKELY NOT ONLY
INCREASE CONVECTIVE COVERAGE BUT ALSO SUSTAIN IT INTO THE EVNG
HOURS AS THE FRONT SAGS SOUTHEAST SLOWLY. MODEL SOUNDINGS CONTINUE
TO SHOW POTENTIAL FOR STRONGER STORMS TO PULSE CLOSE TO SVR
LIMITS...AS MAX DELTA THETA-E VALUES RISE INTO THE LOW 20S THRU
00Z. HOWEVER...BIGGEST IMPACT FROM THESE STORMS WILL BE THE
POTENTIAL FOR TORRENTIAL RAINFALL. ATMOSPHERE IS QUITE MOIST AHEAD
OF THE FRONT EVIDENCED BY TDS CLIMBING INTO THE U60S AND PWATS
BTWN 1.75 AND 2 INCHES. WITH STORM MOTIONS PROGGED AT AROUND
10KTS...STORMS WILL NOT BE QUICK MOVERS. STORMS WILL PROVIDE A
BREAK FROM THE MUGGY CONDITIONS AND MORE IMPORTANTLY PRODUCE
BENEFICIAL RAINS TO THOSE LUCKY ENUF TO BE UNDERNEATH THEM.

FRONT WILL CONTINUE TO PASS SOUTHEAST ACRS FCST AREA TONIGHT WITH
TSTMS GRADUALLY DECREASING IN COVERAGE AND INTENSITY AS UPR LVL
ENERGY PASSES TO EAST OF REGION AFT MIDNIGHT. WILL MAINTAIN CHC
POPS ALL NIGHT NEAR AND SOUTH OF THE OHIO RIVER...AS FRNTL BNDRY
NOT LIKELY TO CLR THESE AREAS UNTIL CLOSER TO DAYBREAK. FURTHER
NORTH...MUCH DRIER AIR WILL BEGIN ADVECTING INTO THE REGION. SKIES
WILL BECOME MSTLY CLR ACRS NRN 1/2 FCST AREA LATE AS SFC HI BEGINS
EXERTING ITS INFLUENCE.

TEMPS...WARMER MET GUID WAS PREFERRED FOR LOWS TONIGHT. WHILE
TEMPS WILL HOLD IN THE M/U60S ACRS SRN FCST AREA...EXPECT TEMPS TO
FALL BACK TO WITHIN A FEW DEG EITHER SIDE OF 60 DEG FURTHER NORTH.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
CLOUDS AND POSSIBLY AN ISOLD -SHRA OR TWO WILL LINGER ACRS FAR SRN
FCST AREA AS FRNTL BNDRY CONTINUE TO PUSH SOUTH. FRONT WILL DROP
FURTHER SOUTH INTO KENTUCKY DURING THE DAY BEFORE DISSIPATING AS
IT RUNS INTO REMNANTS OF FAY ACRS LWR MISSISSIPPI VLY AND UPR LVL
STEERING CURRENTS ARE LOST. ELSEWHERE ACRS THE REGION...MONDAY
SHAPING UP TO BE A SPECTACULAR DAY WITH A MUCH DRIER AND SLIGHTLY
COOLER AIRMASS OVERSPREADING MUCH OF THE FCST AREA. LINGERING LO
LVL MOISTURE AND PRESENCE OF ONE LAST MID LVL S/WV OVER NE OHIO
MAY BE ENUF TO POP FEW/SCT CU DURING THE FIRST HALF OF THE DAY. AS
DRIER AIR AND GREATER SUBSIDENCE THOUGH ADVECT INTO THE REGION
DURING THE AFTN...ANY CU SHOULD QUICKLY BECOME CONFINED TO AREAS
NEAR AND SOUTH OF THE OHIO RIVER IN CLOSER PROXIMITY TO WHATS LEFT
OF THE FRNTL BNDRY. OUTER REACHES OF CI FROM REMNANTS OF FAY ALSO
WILL LIKELY REACH INTO SRN FCST AREA FOR MUCH OF THE DAY. WILL
CONTINUE WITH A PTLY SUNNY FCST NEAR AND SOUTH OF THE RIVER AS A
RESULT.

OTHER THAN CI FROM FAY ACRS SRN 1/3 FCST AREA MON NIGHT...MOST OF
THE FCST AREA WILL BE COMPLETELY UNDER THE INFLUENCE OF SFC HI
CENTERED OVER THE CNTRL GRT LKS. EXPECT MSTLY CLR SKIES AND LGT
WINDS MON NIGHT. FOR TUES...WILL CONTINUE TO LEAN IN FAVOR OF THE
GFS/ECMWF SOLN WHICH IS SLOWER WITH NORTHWARD PROGRESSION OF
REMNANTS OF FAY TOWARDS THE OH VLY. WITH SFC HI MAKING ONLY SLOW
PROGRESS INTO ERN GRT LKS ON TUES...EXPECT SKIES TO REMAIN MSTLY
SUNNY INTO THE AFTN HOURS WITH MID/HI LVL CLOUDS SLOWLY INCREASING
FROM THE SOUTH DURING THE MID/LATE AFTN. ANY PCPN ASSOCD WITH
APPCHG SFC INV TROF FROM FAY WILL REMAIN SOUTH OF THE FCST AREA
INTO TUES EVNG.

TEMPS...TOOK SPLIT OF COOLER MET AND WARMER MAV GUID FOR AFTN
HIGHS MON...WITH TEMPS EXPECTED IN THE U70S AND L80S. MON NIGHT
HAS THE POTENTIAL TO BE REALLY COOL ACRS THE NORTH UNDER ALMOST
IDEAL RADIATIONAL COOLING CONDITIONS. SOME RURAL LOCATIONS ACRS
NRN 1/2 FCST AREA MAY GET CLOSE TO 50 DEG BY TUES MRNG. CLOSE TO
MOS GUID FOR TEMPS ON TUES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HAVE AGAIN TAKEN A BLEND OF THE OPERATIONAL GFS...ECMWF AND HPC
GUIDANCE FOR THE UPCOMING LONG TERM FORECAST.  OPERATIONAL NAM-WRF
CONTINUES TO BE THE OUTLIER IN THAT IT TAKES THE UPPER LEVEL
CIRCULATION IN ASSOCIATION WITH THE REMNANTS OF FAY FARTHER WEST
THAN THE OTHER MODELS AND ENSEMBLE MEANS...SO HAVE DISCARDED THIS
SOLUTION.

FOR TUESDAY NIGHT INTO WEDNESDAY NIGHT...UPPER LEVEL CIRCULATION IN
ASSOCIATION WITH THE REMNANTS OF FAY WILL PIVOT NE FROM MISSISSIPPI
TO THE MIDDLE OHIO VALLEY.  BEST CHANCE FOR PCPN CONTINUES TO BE
ACROSS THE ERN/SERN FCST AREA.  HAVE DELAYED THE ONSET OF PCPN
TUESDAY NIGHT SOME...OTHERWISE THE BEST CHANCE FOR PCPN WILL OCCUR
FROM LATE WEDNESDAY AFTN INTO WEDNESDAY NIGHT.  FORECAST DILEMMA
CONTINUES TO BE THE EXACT TRACK OF THE UPPER LEVEL LOW AND ITS
ASSOCIATED SFC TO 850 MB INVERTED TROF.  THIS SCENARIO WILL LIKELY
RESULT IN A TIGHT POP GRADIENT...WHICH IS TOO EARLY AT THIS STAGE TO
PINPOINT EXACTLY.  HOWEVER...HAVE STARTED THIS TREND BY LAYERING
POPS FROM SLIGHT CHANCE ACRS THE FAR NW TO LIKELY POPS SOUTHEAST
DURING THE LATE WEDNESDAY AFTN AND EVENING TIME FRAME.  GIVEN THAT
THIS SYSTEM WILL STILL BE TROPICAL IN NATURE...A WARM RAIN PROCESS
IS EXPECTED TO DOMINATE...KEEPING THE THREAT OF THUNDER AT A
MINIMUM.  TEMPERATURES DURING THIS PERIOD WILL HAVE TO BE TWEAKED
SOME MORE AS CONFIDENCE INCREASES IN TERMS OF CLOUD COVER AND PCPN.
FOR NOW WILL FORECAST HIGHS IN THE UPPER 70S TO LOWER 80S WITH LOWS
GENERALLY IN THE LOWER TO MID 60S.

FOR THURSDAY AND THURSDAY NIGHT...MODELS SLOWLY EJECT THE UPPER LOW
TO THE ENE IN RESPONSE TO AN UPPER LVL TROF APPROACHING FROM THE
NORTHWEST.  HAVE DECREASED POPS THROUGHOUT THE DAY THURSDAY...
ALLOWING FOR A DRY FORECAST BY THURSDAY NIGHT.

FOR FRIDAY AND FRIDAY NIGHT...AN UPPER LEVEL TROF AND ASSOCIATED
COLD FRONT WILL PIVOT ACRS THE LOWER GREAT LAKES AND OHIO VALLEY
REGION.  WILL CONTINUE WITH 30 AND 40 POPS ON FRIDAY...DECREASING
THE PCPN CHANCES OVERNIGHT AS THE FRONT MOVES SOUTHEAST OF THE
REGION.

FINALLY FOR THE REMAINDER OF THE EXTENDED...SATURDAY THROUGH
SUNDAY...MODELS AGREE THAT SURFACE HIGH PRESSURE WILL BUILD INTO THE
REGION...BRINING DRY WEATHER ALONG WITH SLIGHTLY BELOW NORMAL
TEMPERATURES.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COLD FRONT FROM LAKE ERIE INTO SOUTH CENTRAL INDIANA WILL PUSH
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. BEST
CONVERGENCE AND INSTABILITY FOCUSED ALONG THE COLD FRONT AND A
SCATTERED LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG
THE FRONT EARLY THIS AFTERNOON. WILL CONTINUE TO SEE DEVELOPMENT THIS
AFTERNOON INTO EVENING. EXCEPT AT KLUK AND KCVG...WILL MENTION
VCTS AND/OR TSTMS FOR A PERIOD FROM ABOUT 19Z TO 23Z AT KDAY AND
02Z AT EASTERN TAF SITES. AT KCVG AND KLUK INCLUDED ONLY CB AT
THIS TIME DUE TO SLOW MOVEMENT OF FRONT. AFTER 04Z CLOUDS WILL
SCATTER OUT. VSBY VFR EXCEPT MVFR AT KILN...KCVG...AND KLUK AFTER
06Z. BY 13Z MON ALL VSBY VFR. THE FRONT WILL REMAIN JUST SOUTH OF
ILNS KY COUNTIES MON AND HIGH PRESSURE WILL BUILD IN FROM THE
NORTH. VFR CONDITIONS WILL DOMINATE 13Z-18Z MON WITH SCT CU
DEVELOPING AFTER 15Z MON.

OUTLOOK...LOWER CIGS AND VSBYS IN RAIN POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...HICKMAN
AVIATION...PARKER
Hazardous weather outlook, Aug 24, 4:00 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SUN AUG 24 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-250900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 3:33 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN AUG 24 2008

OHZ051>053-242115-
CLARK OH-MIAMI OH-CHAMPAIGN OH-
433 PM EDT SUN AUG 24 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAMPAIGN...
SOUTHEASTERN MIAMI AND NORTHWESTERN CLARK COUNTIES THROUGH 515 PM
EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAVEN VIEW...MOVING EAST AT 16 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HAVEN
VIEW...BROWN...CHRISTIANSBURG...NEW CARLISLE...DIALTON...NORTH
HAMPTON...DONNELSVILLE...THACKERY...TERRE HAUTE...LAWRENCEVILLE AND
TREMONT CITY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Cincinnati radar (KILN), 42 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 24, 4:28 PM EST to 4:32 PM EST
Where
Warren County, 0.78 mi SE of Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.362, -84.309

A couple of power poles were downed, and an awning was blown off of a house and onto a vehicle, causing minor damage.

Flash Flood, Butler

When
August 24, 6:56 PM EST to 7:40 PM EST
Where
Butler County, 1.09 mi SE of Hughes to 1.08 mi W of Bethany
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.368, -84.386

Hamilton-Mason Road was flooded near the Interstate 75 underpass in Liberty Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123429, 123430.